Jump to content

Tachycardia


poslisa
 Share

Recommended Posts

I'm wondering if any of you have a constant problem with tachycardia not only when standing. I've been diagnosed with POTS with an overlap of ITS (inappropriate tachycardia syndrome). It is not unusual for me to be at work and my heartrate to run in the 130's all day long, then there are days that my heartrate runs in the 80-90's. I've been told with POTS that you will see a sudden increase upon rising - which I do - usually between 25-35 bpm, but I'm also told that when POTS patients are sitting or lying down their heartrates are lower. Is this true with you guys? I've worn many holter monitors and there are times that my heartrate doesn't go under 100 when I'm sleeping. It seems that everybody agrees that I'm not a clear cut case for POTS or ITS. My doctor has spoken with several different doctors and each has given his opinion on what meds to try. We have tried them all but nothing seems to work. Right now I'm on Proamatine 5 mg BID, Lopressor 50 mg TID, and Florinef .1 mg at night. The reason that I'm asking this is because since this may be part of my ITS we are thinking of doing another ablation (I've already had 2) but I wanted to see if any of you suffer from the constant fast heartrate. I've been given a 50% chance of coming home from the procedure with a pacemaker which I'm not to upset about because I'm thinking that then my heartrate won't be so fast. I'm so confused as to whether or not to go through with the procedure, part of me really wants to and there is another part that is saying not to. I often wonder myself if I really have POTS or if my symptoms associated with a constant fast heartrate. Thanks for your input.

Lisa

Link to comment
Share on other sites

I usually only experience tachycardia upon standing, bu there are times when I'm sitting down relaxing or lying down in bed and I notice it- but generally 80-85 bpm is as high as it gets laying down. When I stand, it sometimes goes as high as 140-150 but levels out at about 120 or so after I'm up for a while. I notice at times that I feel tachy when I haven't drank enough that day, or have eaten chocolate (caffeine), or when I'm overtired or stressed out.

I've heard from many of my friends who have had ablations that it made them feel worse, because our bodies cope naturally with the loss in blood pressure/oxygen to the brain by increasing the heart rate- and if the heart is not able to compensate, sometimes you can feel a lot worse. I would seriously consider things before having another ablation, because it is such a permanent decision. Have you tried beta blockers to see if they work for you? They were great for my HR but they drop my blood pressure too much and I end up feeling awful- but at least I tried =) That was a more temporary solution...well, good luck to you, and I hope you van find some relief.

Link to comment
Share on other sites

Lisa-

I was on a beta blocker for a couple of years, but stopped taking them this past June. Since then my heart rate has been higher than it should be, but pretty stable. I do notice that when I really over do it (heart rate hits 155+ bpm) my heart rate will remain higher than usual for another day or so. Sometimes my HR will stay near 100 bpm even supine.

ethansmom is right, what your heart is doing is normal by responding to your brain's need for blood with a faster beat. I was told that I didn't have a 'heart' problem, but that I had a 'your brain needs more blood' problem ;)! I hope things settle down for you soon. Best,

-Dan

Link to comment
Share on other sites

At first I was diagnosed with ITS, but since then they have realized that I have POTS also. My main problems with tachycardia are when I am standing and sitting, but sometimes I feel tachy when I am laying down. Sometimes my heart rate gets so high while I am sleeping that it actually wakes me up. I was also on Toprol XL, but it didn't slow my heart enough so they changed me to Acebutolol which is a very old beta blocker that not many docs use anymore, but that controlled my symptoms for about 8 months. After that though I got tachycardia back and was passing out so that is when they discovered that I had POTS. I would maybe try a beta blocker before having an ablation done. Good luck and I hope that you are feeling better!

Link to comment
Share on other sites

Thanks for your responses everybody. I've tried so many beta-blockers and calcium channel blockers that we are at a lost of what to try next. I have done: Toprol XL, Cardizem CD, Verapamils (all the different brands and types), Inderal, Tenormin, and now Lopressor (150 mg a day) and I'm sure there are some in there that I have forgotten. We went up as high as 30 mg of Proamatine a day and also Florinef .2 mg twice a day. I ended up cutting those way back and adding a beta-blocker because of increased bloodpressure (I'm usually 108/60 and it was going up to 160/110 - I think there is another thread regarding this) and also edema 17 lbs. in 4 wks. Again, thanks for your input and hopefully we come up with something soon.

Lisa

Link to comment
Share on other sites

I experience tachycardia both when standing and sitting. My standing heart rate can go as high as 180bpm, that is not often though, usually it is 120-150. My sitting heart rate fluctuates during the day from the 70's up to about 102. Sometimes I have attacks of rapid heart rate that only lasts for about a minute or two, these are infrequent though. I found that several things effect my heart rate. These include sugar, caffeine, stress, lack of sleep, and my mood. When my heart rate gets faster, I just try to relax and remind myself that it will pass, it always does. I am taking Toprol XL right now (25mg), but it does not seem to help that much. I have also tried a calcium channel blocker, but my new cardiologist says that calcium channel blockers are not good for this condition. Good luck to you. -Stacey

Link to comment
Share on other sites

When I was first diagnosed with POTS, my resting heart rate, sitting or lying down, was 80-100 bpm all the time. Standing it went as high as 160. After treatment with beta blockers, salt and fluid intake increase and prozac, my resting heart rate seems to stay around 65-75. However, I do notice periods at night especially when my heart rate is around 80-100 and I am lying down. So, I think a resting heart rate that is fast is typical with POTS.

Link to comment
Share on other sites

I have always had problems with tachycardia whether I am standing, sitting. or laying down. I am 75mg of Toprol and it seems to help but I also experience alot of PAC's and PVC's. I also find after I eat that my heartrate will shoot up and I almost always can feel my heart beating even if it is beating at a normal pace.

Link to comment
Share on other sites

I told my POTS Dr. that my heart raced about an hour after eating and he said he wanted to see it. So he had me eat a hamburger and lie down my heart rate averaged 95 bpm but after about an hour it was averaging 128 bpm he said he had never seen anything like it in over 20 years of dealing with POTS patients.His theory was to much blood pooling in the abdomen to aid digestion.

Link to comment
Share on other sites

Hunter, the technical term is "post prandial hypotension", which in turn, may provoke an elevated HR as the blood supply is shunted to the GI system to aid in digestion. It's not that uncommon for those of us with POTS.

Nina

Link to comment
Share on other sites

I was hooked up on a machine that took blood pressure readings every 3 minutes there was never a drop in blood pressure and my heart rate went up gradualy and peaked at 128 to 130 and stayed that way for over an hour not counting the first hour after eating the hamburger.I had heard of post prandial hypotension and asked if that was the problem and they said no.It was the first case of post prandial tachycardia unrelated to a blood pressure drop he had ever seen.

Link to comment
Share on other sites

Dear Poslisa

My heart bleeds for you and I hope that you make the right decision. I experience the same as everyone else. My little heart use to beat so fast I was convinced it wanted to climb out of my chest. Physical activities make this worst, even something simple like climb stairs. I am on a beta-blocker as well, and my heart is much slower. But I do notice when it increase but nothing compared to life with out my tablets. I get tired easer on the beta-blocker and making my bed in the mornings exhausts me. I must also mention I once went 2 days with out my tablets and ended up at the doctor. Please take your tablets. I am very sensitive to food but something I have noticed that my heart does not enjoy is fruit juice. I cannot drink 100 % pure fruit juice. I drink it diluted like a baby would and then my heart does not react.

I experience excruciating chest cramps more frequently since I am on the beta-blocker. But I also have a heart valve that is too big (Barlow's syndrome)

Go for as many opinions as you personally need. I ALWAYS SAY WHEN IN DOUBT GO WITH OUT!!!!!!!!! I have been to doctors that "B S" you so and all they can think about is your money and one doctor had me on such high medication, my cardio was convinced he was trying to kill me with the dosages.

Good luck and be brave. <_<

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...